Alert archive / Illinois / Flash Flood Warnings in 1998

Flash Flood Warning 15, NWS Lincoln, IL

August 5, 1998Champaign County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 5, 1998, 8:15 PM CDT for Champaign County, Illinois. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1998, 8:15 PM CDT (01:15 UTC)
Expired
Aug 5, 1998, 10:05 PM CDT
In force
110 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Champaign County, IL

The radar

The Lincoln radar (KILX), 97 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 060116
FFWSPI
ILC019-060305-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
815 PM CDT WED AUG 5 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 1005 PM CDT


* LINCOLN DOPPLER RADAR INDICATED THAT STRONG THUNDERSTORMS WERE
  CONTINUING TO DEVELOP AND MOVE OVER PORTIONS OF CAHMPAIGN COUNTY.
  THIS TREND SHOULD CONTINUE OVER THE NEXT SEVERAL HOURS. DOPPLER
  RADAR ESTIMATES FOR THE AREA INDICATE NEAR 2 INCHES HAD FALLEN
  IN EASTERN PORTIONS OF THE COUNTY IN THE LAST 4 HOURS.

* AT 740 PM CDT...A WEATHER SERVICE EMPLOYEE IN ROYAL REPORTED 3.1
  INCHES OF RAIN HAD FALLEN IN ROYAL...14 MILES EAST-NORTHEAST OF
  CHAMPAIGN. ALSO STANDING WATER HAD CLOSED SEVERAL ROADS AND 3
  BASEMENTS IN THE AREA WERE FLOODED. IN ADDITION...6 TO 7 INCHES HAD
  FALLEN EARLIER THIS WEEK...MAKING THIS AREA VERY SUSCEPTIBLE TO
 N FLASH FLOODING.

IF YOU LIVE IN EASTERN PORTIONS OF CHAMPAIGN COUNTY...MOVE TO HIGHER
GROUND IMMEDIATELY IF FLOODWATERS THREATEN AND AVOID DRIVING ACROSS
FLOODED ROADS...ESPECIALLY AT NIGHT.

AUTEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:15 PM CDT, 6 hours earlier.

Area forecast discussion, Aug 5, 2:15 PM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT WED AUG 5 1998

SATLT AND KILX 88D LOOPS INDICATED THAT DIURNAL CONVECTION IS IN FULL
SWING ACRS ILX FA AND UPSTREAM IN NRN/ERN MO. 18Z ADAP INDICATED THAT
MAX INSTAB WAS JUST AHD OF SFC TROF/WK COOL FNT THAT XTNDED FROM LOW
IN XTRM SE IA THRU ERN MO TO ARK/LA/TEX REGION. XPCT THE SCTD TSRA TO
CONTINUE MUCH OF THIS EVE AS A RESULT. RELATIVELY SLOW MOVG CELLS AND
TRAINING COULD PRODUCE AREAS OF HEAVY RAIN. LOOK FOR TSRA TO WIND DOWN
BEFORE OR CLOSE TO MIDNIGHT. LOOK FOR LOW CLDS AND FOGGY AREAS TO
RETURN OVERNIGHT WITH LTL/NO PCPN.

MODELS INDICATING DRY SLOT TO AFFECT CENT IL WITH MAIN PCPN NORTH
OF REGION NEAR THE STACKED NRLY STNRY LOW AND WRM FNT FROM ERN IA
ACRS NRN IL/IND. 18Z SFC ANALYSIS INDICATES THIS ALRDY HAPPENING WITH
WEST-SW SFC WINDS BRINGING DRIER AIR FROM SRN PLAINS TWD MO. COULD
STILL BE ENOUGH LOW LVL MOISTURE FOR SCATTERED T-STORMS DIURNAL
T-STORMS THU.

WORK ZONES FOR FIRST PERIOD WILL BE SENT SHORTLY AS ADMSPI.

PIA   69/80  65
SPI   69/81  64
DEC   69/81  64
CMI   69/81  65
LWV   71/84  55

MILLER

Nearby

Flash Flood Warnings in Illinois, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.